Alert archive / Colorado / Flash Flood Warnings in 2019

Flash Flood Warning 2, NWS Denver/Boulder, CO

June 16, 2019Logan County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Jun 16, 2019, 5:44 PM MDT for Logan County, Colorado. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2019, 5:44 PM MDT (23:44 UTC)
Expired
Jun 16, 2019, 7:57 PM MDT
In force
2 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

County Logan County, CO

The radar

The Cheyenne radar (KCYS), 131 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.7 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1824 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

129 
WGUS55 KBOU 162344
FFWBOU
COC075-170245-
/O.NEW.KBOU.FF.W.0002.190616T2344Z-190617T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
544 PM MDT Sun Jun 16 2019

The National Weather Service in Denver Colorado has issued a

* Flash Flood Warning for...
  Southwestern Logan County in northeastern Colorado...

* Until 845 PM MDT.

* At 542 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Two to three inches of rain may 
  have already fallen in some areas west of Sterling. Flash flooding 
  is expected to begin shortly.

* Some locations that will experience flooding include...
  Sterling, Padroni, Atwood, Logan Corners, North Sterling Reservoir,
  Pawnee Pass and Willard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 4053 10357 4082 10356 4082 10315 4053 10315

$$

RPK
2 follow-up statements
150 
WGUS75 KBOU 170048
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
648 PM MDT Sun Jun 16 2019

COC075-170245-
/O.CON.KBOU.FF.W.0002.000000T0000Z-190617T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Logan CO-
648 PM MDT Sun Jun 16 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM MDT FOR
SOUTHWESTERN LOGAN COUNTY...

At 646 PM MDT, Doppler radar indicated showers and thunderstorms had 
decreased across the warned area. Up to three inches of rain have 
fallen to the west and northwest Stelring. Flash flooding is 
expected to begin shortly.

Some locations that will experience flooding include...
Sterling, Padroni, Atwood, Logan Corners, North Sterling Reservoir,
Pawnee Pass and Willard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 4053 10357 4082 10356 4082 10315 4053 10315

$$

RPK
915 
WGUS75 KBOU 170157
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
757 PM MDT Sun Jun 16 2019

COC075-170206-
/O.CAN.KBOU.FF.W.0002.000000T0000Z-190617T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Logan CO-
757 PM MDT Sun Jun 16 2019

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN LOGAN COUNTY IS
CANCELLED...

The heavy rain has ended. No flooding or problems have been reported 
by law enforcement. Flooding is no longer expected to pose a threat. 
Please continue to heed any remaining road closures.

LAT...LON 4053 10357 4082 10356 4082 10315 4053 10315

$$

DANIELSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 2:12 PM MDT, 3 hours 32 minutes earlier.

Area forecast discussion, Jun 16, 2:12 PM MDT, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
212 PM MDT Sun Jun 16 2019

.SHORT TERM...(This evening through Monday)
Issued at 207 PM MDT Sun Jun 16 2019

Storms will continue to develop and push eastward through the
overnight hours. Diurnal heating and continued moderate moisture
levels have help initiate convection over the higher terrain that is
pushing eastward over the plains with faster upper level steering
winds. A circulation has developed over Denver with moderate south
to southeast winds over the eastern plains and increasing WSW winds
moving into Denver. The southerly push has collided with winds from
the north out of Wyoming to initiate storms along the boundary for
counties north of I-76. These storms will move NE and bring moderate
to heavy showers, copious lighting and some small hail. With storms
moving along the boundary with NE mid level flow, some training may
be possible. Some areas within Logan, northern Washington and into
Phillips and Sedgwick could see a quick 1-2 inches of rain in less
than 2 hours. The upper level shortwave that is seen on WV over
central CO will continue to push east through midnight sustaining
some convection over the eastern counties into the early morning
hours on Monday. Elsewhere storms will dissipate east to west
through the overnight hours.

For Monday, another meso low will push through central and southeast
Colorado during the day with weak QG ascent in place within the mid
levels. A lee trough will strengthen during the morning hours along
the base of the foothills helping to once again pull in increasing
ESE winds at the surface. With this flow, moisture will increase
over the plains with dewpoints forecasted to be in the mid to upper
50s. Diurnal heating will bring storm initiation over the higher
terrain, with steering flow once again pushing storms over the
eastern plains by the late afternoon hours. Models are showing
storms forming over portions of western NE early in the afternoon
that could send out strong outflows. Model CAPE values are sitting
around 1500 to 2000 J/kg with deep layer shear for areas mainly
north of I-76 in the 30 to 35 kt range. This would be enough to
build and sustain strong to severe storms by 2-3 pm Monday. Main
hazards would be heavy rain, gusty winds, lighting and the
possibility of 1 inch hail. Elsewhere, storm initiation and timing
will be similar to today with cells bringing a chance of brief
showers, lightning and some small hail with gusty winds. Highs
tomorrow will be slightly cooler with temperatures in the mid to
upper 70s on the plains and 50s to 60s for the high country.

.LONG TERM...(Monday night through Sunday)
Issued at 207 PM MDT Sun Jun 16 2019

Colorado will transition from a cool and showery period from
 Monday night and Tuesday to a dry and warmer period from
Wednesday through Friday. Main concerns early in the period
will be the threat of severe storms continuing through Monday
evening.

Forecast models are showing a significant wave of energy which
will move over Colorado Monday evening as QG fields showing weak
to moderate ascent over much of the area. Only marginal shear but
CAPE values ranging from 1500-2500j/kg so some storms may become
severe. Precipitable water values will also be approaching an inch
so certainly heavy rain will accompany the bigger storms with
high rainfall rates possible. Will keep the higher pops in place
through the Monday night period. The severe threat will be lower
on Tuesday but still couldn't rule out a strong to near severe storm
given CAPE values ranging from 600-1200j/kg and marginal shear
profile. The airmass will remain rather moist so again heavy rain
with storms will be possible.

There will be considerable drying and more subsident airmass moving
in Wednesday and continuing through Thursday under a drier and
stronger northwest flow. Cross sections show 30-45kt cross barrier
flow by Wednesday night so significant drying over the Front Range
with gusty winds over the mountains and east slopes. Thursday still
looks to be the warmest and driest day of the week as 700mb temperatures
climb to +14c over the Front Range.

Towards the end of the week, a trof will drop into the Great Basin
by late Thursday and Friday and then expected to move across
Northern Colorado on Saturday. This will put increasing chances
for storms again for both Friday and Saturday afternoon.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 207 PM MDT Sun Jun 16 2019

Storms moving off the higher terrain onto the plains will
approach DEN, BJC, and APA near 21Z. Localized MVFR visibilities and
lowering ceilings to 6,000 ft could occur between 21Z-02Z with
convection. All three airports should experience periodic light rain
from 21Z-02Z. A couple of wind shifts with gusts to 30 knots can
also be expected.

Monday, winds will carry an east component until another round of
afternoon showers moves near the airports between 18Z-00Z. Winds are
expected to become variable with gusts to 30 knots will be possible
as thunderstorms impact the area.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Bowen
LONG TERM...Entrekin
AVIATION...Sullivan
Hazardous weather outlook, Jun 16, 9:55 AM MDT, 7 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
955 AM MDT Sun Jun 16 2019

COZ030>051-171600-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
955 AM MDT Sun Jun 16 2019

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Today will be another day of scattered afternoon thunderstorms.
The storms will be most numerous over the mountains in the
afternoon, and on the plains in the late afternoon and evening.
Some of the storms will produce heavy rain, but the threat of
flooding is low. There may also be a few strong thunderstorms on
the plains with hail up to one inch in diameter and wind gusts to
60 mph. These are most likely in areas north of Interstate 70 and
east of Interstate 25 between 4 and 8 pm. Highs today will be
slightly higher than yesterday with temperatures in the lower 80s
on the plains and 60s in the mountains.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Monday through Tuesday will be cool, moist and unsettled, with a
good chance of showers and thunderstorms. Most of the storms will
occur in the afternoon and evening hours with areas of heavier
rainfall possible over portions of the plains. Storms may approach
severe limits on Monday afternoon and evening across the plains
with hail and damaging winds.

Wednesday through Friday is expected to be drier and a little
warmer. It will be a little cooler by next weekend with a better
chance of showers and thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Jun 16, 1:16 PM MDT, 4 hours 28 minutes before
Special Weather Statement
National Weather Service Denver CO
116 PM MDT Sun Jun 16 2019

COZ036-161945-
Jefferson and West Douglas Counties Above  6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
116 PM MDT Sun Jun 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DOUGLAS AND SOUTH
CENTRAL JEFFERSON COUNTIES UNTIL 145 PM MDT...

At 115 PM MDT, Doppler radar was tracking a strong thunderstorm near
Buffalo Creek, or 30 miles southwest of Denver, moving east at 5 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sprucewood, South Platte and Devil's Head.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3928 10526 3940 10525 3940 10509 3925 10509
TIME...MOT...LOC 1915Z 278DEG 6KT 3934 10524

RPK
Special weather statement, Jun 16, 1:37 PM MDT, 4 hours 7 minutes before
Special Weather Statement
National Weather Service Denver CO
137 PM MDT Sun Jun 16 2019

COZ051-162000-
Phillips County CO-
137 PM MDT Sun Jun 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PHILLIPS COUNTY UNTIL 200
PM MDT...

At 137 PM MDT, Doppler radar was tracking a strong thunderstorm near
Holyoke, moving east at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Holyoke, Amherst and Pleasant Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4049 10230 4070 10233 4071 10206 4049 10206
TIME...MOT...LOC 1937Z 269DEG 15KT 4059 10225

RPK
Special weather statement, Jun 16, 2:03 PM MDT, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Denver CO
203 PM MDT Sun Jun 16 2019

COZ036-041-162030-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
Jefferson and West Douglas Counties Above  6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
203 PM MDT Sun Jun 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DOUGLAS COUNTY UNTIL
230 PM MDT...

At 203 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Perry Park, or 26 miles northwest of Colorado Springs,
moving east at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Larkspur, Perry Park and Greenland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3913 10510 3931 10509 3931 10481 3913 10481
TIME...MOT...LOC 2003Z 269DEG 15KT 3919 10501

RPK
Special weather statement, Jun 16, 4:18 PM MDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Denver CO
418 PM MDT Sun Jun 16 2019

COZ040-162245-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
418 PM MDT Sun Jun 16 2019

...Brief Landspout Tornadoes Possible...

At 417 PM MDT, conditions are becoming favorable for the development
of landspout tornadoes in and close to DIA. However, at this time it
is unknown which if any storm would produce a landspout. Any
landspouts which develop are expected to pose a limited threat.

Locations impacted include...
Eastern Denver International Airport.

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

&&

LAT...LON 3979 10466 4000 10467 4000 10453 3979 10451

RPK
Special weather statement, Jun 16, 4:21 PM MDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Denver CO
421 PM MDT Sun Jun 16 2019

COZ044-162245-
Morgan County CO-
421 PM MDT Sun Jun 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MORGAN COUNTY UNTIL
445 PM MDT...

At 420 PM MDT, Doppler radar was tracking a strong thunderstorm over
Wiggins, or 13 miles west of Fort Morgan, moving east at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Fort Morgan, Wiggins and Log Lane Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4014 10409 4033 10408 4032 10383 4013 10382
TIME...MOT...LOC 2220Z 274DEG 14KT 4023 10404

RPK
Special weather statement, Jun 16, 5:17 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Denver CO
517 PM MDT Sun Jun 16 2019

COZ048-170000-
Logan County CO-
517 PM MDT Sun Jun 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LOGAN COUNTY UNTIL
600 PM MDT...

At 517 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pawnee Pass, or 11 miles west of Sterling, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Sterling, Logan Corners, Atwood, Pawnee Pass and Willard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4053 10353 4077 10352 4077 10314 4053 10311
TIME...MOT...LOC 2317Z 268DEG 18KT 4063 10344

RPK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 1:16 PM MDTSpecial Weather StatementBOUDouglas29 min
Jun 16, 1:37 PM MDTSpecial Weather StatementBOUPhillips23 min
Jun 16, 2:03 PM MDTSpecial Weather StatementBOUDouglas27 min
Jun 16, 2:06 PM MDTAreal Flood AdvisoryBOUDouglas84 min
Jun 16, 4:18 PM MDTSpecial Weather StatementBOUAdams27 min
Jun 16, 4:21 PM MDTSpecial Weather StatementBOUMorgan24 min
Jun 16, 5:17 PM MDTSpecial Weather StatementBOULogan43 min
Jun 16, 5:29 PM MDTAreal Flood AdvisoryBOULogan2 hr

Nearby

Flash Flood Warnings in Colorado, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.